BACKGROUND AND AIMS: TPMT deficiency is associated with azathioprine (AZA)-induced myelosuppression (MS). However, in one previous study, only about ¼ of MS episodes in Crohn's Disease patients under AZA can be attributed to TPMT deficiency. Recently, new TPMT mutations have been described and our aim is to investigate their clinical relevance before and after a first MS episode on thiopurine therapy.
METHODS: Clinical data from 61 IBD patients having developed MS during AZA therapy were collected. Sequencing analysis was carried out on TPMT cDNA for the presence of all currently known mutations.
RESULTS: Only TPMT *2, *3A and *3C mutations were found in this cohort. TPMT mutations were observed in 15 out of 61 patients (25%). Four out of 15 were homozygous for a TPMT mutation (low methylator, LM genotype) and 11 were heterozygous (intermediate methylator, IM genotype).
Median delays of MS onset were 2, 2.75 and 6 months in the LM, IM and HM (high methylator, wild type TPMT) groups, respectively. After the first MS episode, 36 patients resumed thiopurine treatment of which 13 experienced a second MS episode. This second episode was also rarely associated with TPMT mutations.
CONCLUSIONS: One quarter of MS episodes during AZA were associated with TPMT deficient genotype. After a first leucopenia episode, thiopurine therapy may be resumed in a majority of patients independently of their TPMT genotype.